Please confirm that your email address is correct, so you can successfully receive this alert.
Dept, of Psychiatry, San Paolo Hospital and University of Milan, Milan, ItalyDivision of Medicine and Liver Unit, School of Medicine, San Paolo Hospital, Milan, Italy
Correspondence: Demartini Benedetta, San Paolo Hospital; e-mail: firstname.lastname@example.org
Copyright © 2013 American Psychiatric Association
To the Editor: This is the first report of a case of isoniazid-induced pure delirium, with all clinical features according to DSM-IV criteria. We also confirmed successful resolutions of symptoms only by discontinuation of isoniazid therapy.
In January 2011, a 56-year-old homeless man from Sri Lanka was admitted to our Emergency Department with suspected pneumonia and spatial disorientation. His hemodynamic parameters were normal, and his body temperature was 37.5°C. He reported the onset of fever and cough 20 days earlier, treated with amoxicillin-clavulanate without any benefit. His medical history was negative; he had drunk 1 L (0.26 U.S. gallons) of wine and 1 L of beer a day for the past 10 years and had smoked 15 cigarettes a day for 40 years. His objective examination revealed a reduced murmur at the base of the left lung, an ascites pocket, and a slight flapping tremor. His mental examination only revealed a slight spatial disorientation, which regressed after a lactulose enema. No hallucinations or delusions were present. The patient was not evaluated by a neurologist or a psychiatrist, and his partial spatial disorientation was attributed to an initial hepatic encephalopathy. His blood examinations were normal except for liver enzymes (SGOT: 84 U/L, SGPT: 71 U/L), albumin (2.85 g/dL), and gamma-GT (232 U/L). A chest X-ray showed a left pleural effusion and a left basal inflammatory thickening. An abdominal ultrasound revealed hepatic cirrhosis with perihepatic, perisplenic, and free abdominal fluid. The patient was admitted to the hepatology department for the work-up of the hepatopathy, together with the treatment of the left basal pneumonia. An empiric antibiotic therapy was started; the hepatic encephalopathy was treated by means of lactulose, administered per os and by enemas; a diuretic therapy for the treatment of ascites was also undertaken. As a prophylaxis for alcoholic withdrawal symptoms, delorazepam 2 mg tid was administered. The patient was also given folinic acid, vitamin B12, and thiamin because of the alcohol abuse. As a work-up for the first-evidence hepatopathy, the patient underwent blood serological examination for viral markers as well as for autoimmune hepatitis, which were negative. An esophagogastroduodenoscopy revealed F1–F2 esophageal varices without red marks and an erosive duodenopathy.
In the following days, the patient remained febrile. A further diagnostic work-up was then undertaken. A chest CT scan confirmed the presence of a left pleural effusion, with hyperdensity and thickening of the parietal pleura. The Mantoux skin test was positive. A thoracentesis revealed a limpid fluid: the cultural examination was negative, as was the research for malignant tumor cells. On the base of CT findings, in February, the patient underwent a thoracoscopy and a core biopsy of the pleural nodules: the histological examination revealed a necrotizing granulomatous inflammation, suggestive of tubercular pleuritis. Isoniazid, ethambutol, and rifampicin antibiotic therapy was then started.
Over the following days, the patient developed psychomotor agitation and became confused and disoriented, and hallucinated. His objective examination was unchanged; a flapping tremor was still present. His vital parameters remained stable, and his body temperature remained around 38°C. Clinical and biochemical signs of dehydration were absent. A psychiatric evaluation diagnosed a delirium, attributed at first to hepatic insufficiency. Oral food intake became impossible. Hypertonic glucose solutions with branched amino acid solutions were administered, together with lactulose per os and by enemas, and with delorazepam 1 mg tid to treat the agitation, but his state of consciousness did not ameliorate.
A neurologic diagnostic work-up was then started. An encephalic CT scan was negative. A tubercular involvement of the central nervous system was excluded by a normal liquor examination. An EEG only showed slight nonspecific abnormalities of cortical electrogenesis, without any element suggestive of metabolic or irritative encephalitis. A Wernicke encephalopathy/Korsakoff syndrome was then considered, although was unlikely because of the long time interval between the alcohol withdrawal and the onset of symptoms. Therapy with haloperidol 5 mg twice a day and delorazepam 5 mg twice a day was initiated, without substantial benefit.
Finally a toxic etiology of the delirium and psychosis was considered. Among isoniazid side effects, central nervous system alterations, such as psychosis, psychomotor agitation, and drowsiness are described, although rare.1–8 On the basis of this hypothesis, isoniazid therapy was stopped and substituted with moxifloxacin; sedative therapy was also progressively reduced to haloperidol 1 mg and delorazepam 1 mg once every 2 days. Over the next few days, a rapid and progressive improvement of the state of consciousness was observed. The patient became awake and well-oriented in space and time and began to speak and feed himself on March 7th. Hallucinations and delusions disappeared. His health condition steadily improved, and he was discharged on March 15th. At discharge, haloperidol and delorazepam had been stopped. Three months later the patient was evaluated at the outpatient service; no relapse of psychopathological symptoms was observed.
Isoniazid, also known as isonicotinylhydrazine (INH), is an organic compound used as a first-line antituberculosis medication in prevention and treatment. It was first discovered in 1912, and, later, in 1951, was found to be effective against tuberculosis by inhibiting its mycolic acid (wax coat). Isoniazid is never used on its own to treat active tuberculosis because resistance quickly develops. Isoniazid also has an antidepressant effect, and was one of the first antidepressants discovered.1–3
Common adverse drug reactions include rash, abnormal liver function tests, hepatitis, sideroblastic anemia, and metabolic acidosis. Peripheral neuropathy and central nervous system effects (dysarthria, seizures, dysphoria, and irritability) have also been described.1–8
Cases of isoniazid-induced psychiatric conditions reported in the literature include psychosis, obsessive-compulsive disorders, and mood alterations.1 The first description of psychotic symptoms due to isoniazid was by Mandel et al. in 1956.9 Later descriptions, provided by different authors, were mostly concerned with isoniazid-induced psychosis.1–8 To the best of our knowledge, no cases of isoniazid-induced delirium (with all clinical features of delirium according to DSM-IV criteria) have ever been described in the literature.
Two psychopathological mechanisms for isoniazid-associated psychosis that can also be valid for delirium have been described: the first mechanism involves isoniazid acting as a monoamine-oxidase inhibitor, thus preventing the degradations of cathecolamines and serotonin and ultimately leading to an increased concentration of these neurotransmitters; the second involves the pyridoxine deficiency induced by isoniazid, also leading to a reduction in the concentration of the neurotransmitters.1,7,10 Literature data suggest that pyridoxine supplementation is an effective treatment for peripheral neuropathy due to isoniazid, but there is no evidence as to its efficacy for isoniazid-induced psychosis.11
This case report adds to a growing body of literature implicating isoniazid in psychiatric disorders. We described a case of pure isoniazid-induced delirium, not previously reported in literature. We confirmed successful resolutions of symptoms only by discontinuation of isoniazid. In the work-up of a state of delirium with unclear etiology, when investigating the toxic hypothesis, clinicians should consider neuropsychiatric side effects of isoniazid.
Subscribe Now/Learn More
Purchase Online access to this article for 24 hours
PsychiatryOnline subscription options offer access to the
DSM-5 library, books,
journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists
and mental health professionals with key resources for diagnosis, treatment, research,
and professional development.
Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org
or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).